Alert archive / Kansas / Wind Chill Advisories in 2017
Wind Chill Advisory 4, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Dec 26, 2017, 2:13 PM CST for 19 counties in Kansas. It took effect at Dec 27, 2017, 12:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2017, 2:13 PM CST (20:13 UTC)
- In effect from
- Dec 27, 2017, 12:00 AM CST
- Expired
- Dec 27, 2017, 10:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 106 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143 WWUS43 KTOP 262013 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 213 PM CST Tue Dec 26 2017 ...Bitterly Cold Wind Chills Tonight into Wednesday Morning... KSZ008>012-020>024-271600- /O.NEW.KTOP.WC.Y.0001.171227T0600Z-171227T1600Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, and Holton 213 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected to range from 15 below zero to 20 below zero. These wind chills could cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of north central Kansas and northeast Kansas. * WHEN...Midnight to 10 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
4 follow-up statements
146 WWUS43 KTOP 270015 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 615 PM CST Tue Dec 26 2017 ...Bitterly Cold Wind Chills Tonight into Wednesday Morning... KSZ026-034>039-054-055-271500- /O.EXA.KTOP.WC.Y.0001.171227T0600Z-171227T1600Z/ Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon- Osage- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, Osage City, Carbondale, Lyndon, Burlingame, and Overbrook 615 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected to range from 15 below zero to 20 below zero. These wind chills could cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of east central Kansas and northeast Kansas. * WHEN...Midnight to 10 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ KSZ008>012-020>024-271500- /O.CON.KTOP.WC.Y.0001.171227T0600Z-171227T1600Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, and Holton 615 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected to range from 15 below zero to 20 below zero. These wind chills could cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of north central Kansas and northeast Kansas. * WHEN...Midnight to 10 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
874 WWUS43 KTOP 270945 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 345 AM CST Wed Dec 27 2017 ...Bitterly Cold Wind Chills This Morning... KSZ008>012-020>024-026-034>039-054-055-271600- /O.CON.KTOP.WC.Y.0001.000000T0000Z-171227T1600Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Lyon-Osage- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, Osage City, Carbondale, Lyndon, Burlingame, and Overbrook 345 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected to range from 15 below zero to 20 below zero. These wind chills could cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of north central Kansas and northeast Kansas...mainly areas along and northwest of the Kansas Turnpike. * WHEN...Through 10 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
431 WWUS43 KTOP 271344 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 744 AM CST Wed Dec 27 2017 ...Bitterly Cold Wind Chills This Morning... KSZ026-034>039-054-055-271445- /O.CAN.KTOP.WC.Y.0001.000000T0000Z-171227T1600Z/ Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon- Osage- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, Osage City, Carbondale, Lyndon, Burlingame, and Overbrook 744 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY IS CANCELLED... The National Weather Service in Topeka has cancelled the Wind Chill Advisory for areas along and south of I-70, where temperatures are slowly rising and wind chills diminishing. $$ KSZ008>012-020>024-271600- /O.CON.KTOP.WC.Y.0001.000000T0000Z-171227T1600Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, and Holton 744 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills around 15 below. These wind chills could cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of northeast Kansas generally north of I-70. * WHEN...Through 10 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
473 WWUS43 KTOP 271555 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 955 AM CST Wed Dec 27 2017 KSZ008>012-020>024-271700- /O.EXP.KTOP.WC.Y.0001.000000T0000Z-171227T1600Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, and Holton 955 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Wind chills have been diminishing this morning as temperatures rise. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 11:10 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Dec 26, 11:10 AM CST, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1110 AM CST Tue Dec 26 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 230 AM CST Tue Dec 26 2017 As of 09Z Tuesday morning, the stubborn ridge/trough mid-level pattern continues across the CONUS. The central Plains remain within the northwest regime of the mid and upper level flow. Weak perturbation within the northwest flow continue to translate southeastward across the central Plains, enhancing localized vertical motion along their path. The VWP sites across KS/NE suggest a H5 speed max across south-central NE, which is also contributing to the light snow across north-central KS and south- central NE. At the surface a stout anticyclone continues to intrude on the central Plains with reinforcing CAA. Northeasterly winds near 10kts continue to contribute to wind chill readings between 0 and -13 across the area. The rest of today: As the aforementioned speed max and weak perturbations translate across the CWA this morning into the early afternoon, expected light to perhaps moderate snowfall across the area. Forecast soundings from all short term solutions suggests a very deep saturated layer within the dendritic growth zone, therefore expected snowfall/snowfall rates to be efficient. That being said, the lack of synoptic scale forcing will limit the duration of any moderate band. Snowfall accumulations of 1-2 inches are expected for areas along and north of I-70. Locally higher amounts, upwards of 3 inches are certainly possible. Short term solutions continue to slow the onset times across the area with snowfall beginning in north-central KS within the hour. East- central KS, including the Lawrence and Topeka area look to see light to moderate snow begin falling in the 13-14Z time frame. Given the timing in regards to the morning commute, will continue with the Winter Weather Advisory for Franklin/Douglas/Osage/Shawnee/Jefferson counties. Any lingering light snow showers or flurries look to exit the region by mid- afternoon. Bitterly cold temperatures will remain however with highs only reaching the upper single digits to mid teens this afternoon. Tonight: The bitterly cold temperatures will continue overnight as the surface ridge moves overhead. Decreasing cloud cover overnight will yield low temperatures ranging from -4 along the KS/NE border to +4 in east-central KS. Northeasterly winds near 5kts will contribute to wind chill readings between -9 and -16 Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 230 AM CST Tue Dec 26 2017 Surface high pressure starts to shift to our east late Wednesday. Winds become slowly south southeasterly, but likely a little too late in the day to impact temperatures, with low to middle teens north and highs near 20 south. Overnight lows in the teens start to recover into the day on Thursday, the degree to which will depend on how fast the next front comes in. The EC is about 12 hours slower, and would make for warmer temperatures, but even the cooler/faster GFS would get us to highs in the 20s and 30s before the next cool down. This faster GFS could also allow another day of recovery between systems on Friday with highs in the 20s and 30s again. Some differences in the long term models, with both depicting temperatures below normal, but just how cold and for how long varies a bit between solutions. The highly meridional GFS drives a seemingly relentless cold high pressure dome into the plains from Saturday through Monday, when the center of the high eventually makes it over eastern Kansas. Highs in the teens could be generous by Monday, with overnight lows remaining single digits to a few degrees below zero, and would result in much lower wind chills. The EC is also initially quite amplified, and even drives the front southward faster on Saturday, but is more progressive with its eastern movement of the upper trof, and flattens the upper flow over the Central Plains as the trof moves east - thus possibly bringing eastern Kansas into the back side of the surface high on Sunday and its related temperature recovery before the next front moves in on Monday. It could also keep the coldest air to the north and east. But with several ensemble members leaning toward the GFS solution, will keep the forecast toward colder numbers. Overnight wind chills over the holiday weekend are forecast well into the negative teens. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1109 AM CST Tue Dec 26 2017 Conditions have been rapidly improving as the main snow band continues to shift southward. Expect VFR to prevail through the period from 18Z onward. Ceilings will continue to lift this afternoon with skies mostly clear by tomorrow morning. && .TOP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon CST today for KSZ021-022-026- 034>040-054>056-058-059. && SHORT TERM...Baerg LONG TERM...67 AVIATION...Heller
Hazardous weather outlook, Dec 26, 6:32 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 632 AM CST Tue Dec 26 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-271245- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 632 AM CST Tue Dec 26 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Areas of light to moderate snow will continue to develop over central, east central and northeast Kansas through the morning hours. Snowfall accumulations of 1 to 2 inches expected, especially areas along interstate 70. This snow will likely result slick roadways and periods of reduced visibilities. Wind chill values fall to 10 to 15 degrees below zero overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind chill values may fall to 10 to 20 degrees below zero Saturday morning, Sunday morning and Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Dec 26, 11:24 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1124 AM CST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM SNOW ABILENE 38.92N 97.21W
12/26/2017 M1.4 INCH DICKINSON KS TRAINED SPOTTER
&&
WGLocal storm report, Dec 26, 11:29 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1129 AM CST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM SNOW CULVER 38.97N 97.76W
12/26/2017 M2.8 INCH OTTAWA KS PUBLIC
FROM SOCIAL MEDIA.
&&
WGLocal storm report, Dec 26, 11:33 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1133 AM CST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM SNOW 8 NE CARLTON 38.78N 97.20W
12/26/2017 E1.0 INCH DICKINSON KS TRAINED SPOTTER
&&
WGLocal storm report, Dec 26, 11:40 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1140 AM CST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM SNOW WHITE CITY 38.80N 96.73W
12/26/2017 E2.0 INCH MORRIS KS TRAINED SPOTTER
&&
WGLocal storm report, Dec 26, 11:46 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1146 AM CST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM SNOW 6 N COUNCIL GROVE 38.74N 96.48W
12/26/2017 M2.3 INCH MORRIS KS TRAINED SPOTTER
&&
WGLocal storm report, Dec 26, 11:52 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 AM CST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM SNOW 5 SSE BUSHONG 38.58N 96.21W
12/26/2017 E3.0 INCH LYON KS TRAINED SPOTTER
&&
WGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 9:59 PM CST | Winter Weather Advisory | TOP | Anderson, Clay, Coffey, Dickinson, Douglas, Franklin and 9 more | 14 hr |
Nearby
Wind Chill Advisories in Kansas, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.